Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 1997, 9:40 PM CDT for Phelps County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1997, 9:40 PM CDT (02:40 UTC)
- Expired
- May 17, 1997, 10:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Phelps County, MO
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:15 PM CDT | Hail 0.75 | Rolla, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS1 KSGF 180241 RRA SVRSGF MOC015-161-180315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 940 PM CDT SAT MAY 17 1997 * SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY - CENTRAL MISSOURI PHELPS COUNTY - EAST CENTRAL MISSOURI * UNTIL 1015 PM CDT * SOME AREAS AFFECTED WARSAW AND EDWARDS THRU 1015 PM ROLLA AND JEROME THROUGH 1015 PM * AT 938 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. ONE STORM WAS LOCATED FROM WARSAW TO EDWARDS IN BENTON COUNTY AND OTHER STORM WAS LOCATED FROM ROLLA TO JEROME IN PHELPS COUNTY AND WAS MOVING EAST-SOUTHEAST AT 20 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GORDON/SCHMIDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:15 PM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, May 17, 2:15 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SAT MAY 17 1997 MAIN FCST PROB WILL BE WITH POPS DURING PD WITH SVR WX THREAT ON SUN. ATMOSPHERE HAS BECOME FAIRLY UNSTABLE THIS AFTERNOON ACROSS THE CWA AS DWPNTS HAVE RISEN INTO THE LOW TO MID 60S AND TEMPS INTO THE UPR 70S AND LOW 80S. ADAP SHOWING -4 TO -6 LI'S ACROSS MAJORITY OF CWA...WITH MODIFIED MORNING SOUNDINGS CAPES OF 3000-3400 J/KG. RADAR LOOP SHOWING AN ENDING TO SHRA/TSRA ACROSS S CNTRL MO AS IT SCOOTS E OF CWA. SFC ANALYSIS HAS SEVERAL BOUNDARIES ACROSS THE REGION WITH ONE ACROSS CNTRL AND N CNTRL MO ANOTHER ACROSS SE MO AND A DRYLINE ACROSS W KS. WARM AIR IN THE MID LEVELS WAS HELPING TO CAP ANY DEVELOPMENT ACROSS W AND CNTRL KS ATTM AND WITH MAJOR FRONTAL SYSTEMS WELL TO THE N WILL LIKELY ONLY SEE SOME ISOLTED TRW THIS EVE ACROSS CWA. WILL GO WITH 20 POPS THIS EVE FOR THIS REASON. MCS LIKELY TO DEVELOP IN THE N PLAINS TONIGHT AND SLIDE SE TO AFFECT NE 1/2 OF MO OVERNIGHT TOWARDS MORNING. THIS COULD HELP TO MODIFY ATMOSPHERE ACROSS N PTN OF CWA. WILL GO WITH SLIGHTLY HIGHER POPS ACROSS CNTRL MO OVERNIGHT. TOMORROW LOOKS LIKE AN INTERESTING WX DAY WITH DAY 2 OUTLOOK INCLUDING MAJORITY OF CWA IN MDT RISK AREA. MOST OF TSRA ACROSS THIS AREA WILL BE ALONG AND AHEAD OF CDFNT AS UPR LVL FEATURES WILL REMAIN N OF AREA. INSTABILITIES WILL BE HIGH AGAIN ON SUN WITH FCST CAPES OVER 3000 J/KG AGAIN. SOME DIRECTIONAL SHEAR INDICATED BY FCST SOUNDINGS BUT MAIN SHEAR WILL BE TO THE N. FAN/FWC TEMP GUID LOOK SIMILAR AGAIN AND WILL STICK FAIRLY CLOSE TO THESE NUMBERS. RECOMMENDATIONS FOR TONIGHT... ALL ZONES...P CLDY AND MILD. 20% EVE TSRA. SGF...LOW NEAR 60. S10. JL,N...LOW IN THE MID 60S. S10-15. UNO...LOW NEAR 60. S10. VIH/AIZ...40% TSRA OVERNIGHT. LOW 55-60. S10. CCF... SGF EC 061/081 058/067 048 05246 JLN EB 066/085 060/069 051 05246 LINDENBERG
In the hours before
Special weather statement, May 17, 7:14 PM CDT, 2 hours 26 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL MISSOURI TIL SUNDAY 1 AM CDT... THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON AND CEDAR COUNTIES. SOME CITIES INCLUDED IN THIS WATCH ARE NEVADA...STOCKTON...WARSAW...AND OSCEOLA. A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO THIS STATION FOR FURTHER UPDATES. SCHMIDT
Special weather statement, May 17, 7:15 PM CDT, 2 hours 25 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL MISSOURI TIL SUNDAY 1 AM CDT... THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON AND CEDAR COUNTIES. SOME CITIES INCLUDED IN THIS WATCH ARE NEVADA...STOCKTON...WARSAW...AND OSCEOLA. A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO THIS STATION ^FOR FURTHER UPDATES. SCHMIDT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 51 min |
| May 17, 8:52 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 33 min |
| May 17, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 51 min |
| May 17, 9:24 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 21 min |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 35 min |
| May 17, 10:00 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 35 min |
| May 17, 10:10 PM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 17, 10:36 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 34 min |
| May 17, 10:40 PM CDT | Flash Flood Warning | SGF | Maries, Phelps, Pulaski | 5 hr |
| May 17, 10:49 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 66 min |
| May 17, 11:35 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 45 min |
| May 18, 2:01 AM CDT | Flash Flood Warning | SGF | Miller | 89 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.